NIVOLUMAB-INDUCED AUTOIMMUNE DIABETES – A CASE REPORT

Maryam Khavandi, MD, Bishesh Shrestha, Seyedmehdi Mofidian, MD, Anush V. Patel, Bassett Medical Center, Cooperstown, NY

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 763

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , , ,

Case Presentation: 44 year-old Caucasian woman presented with shortness of breath and weakness. She had a history of stage IIIC malignant melanoma (BRAF Wild Type) of right face. She underwent excision of the lesion a year prior to presentation and immunotherapy with ICI (intravenous Nivolumab 240mg every 2 weeks) was initiated. After 10 cycles of immunotherapy she developed optic neuritis which was presumed to be immune mediated, and Nivolumab was stopped 2 months prior to the her acute presentation. On presentation, she reported progressive weakness and shortness of breath for 2 weeks. Her laboratory analyses showed hyperglycemia and an anion-gap metabolic acidosis, consistent with diabetic ketoacidosis (DKA). She was managed for DKA with insulin infusion and intravenous fluids and electrolytes in ICU. C- Peptide levels and type 1 diabetes antibodies; GAD65 antibody, Insulin antibody, IA2 antibody, ZnT8 antibody were sent to further investigate the etiology of the new-onset diabetes. Results were suggestive of decreased C- peptide level (0.5 ng/ml) and negative diabetes antibody panel, consistent with type 1 diabetes. Patient was educated on the new onset diabetes and discharged home on insulin.

Discussion: Nivolumab, a monoclonal antibody against programmed cell death-1 (PD-1) receptor, is an immune-checkpoint inhibitor (ICI) used to treat advanced cancers. It was approved by the FDA in 2014 for the treatment of a number of malignancies including metastatic lung cancers, renal cell carcinoma, Hodgkin lymphoma, squamous cell carcinomas, and metastatic melanomas. Commonly reported adverse effects of Nivolumab are immune-mediated disorders such as pneumonitis (3.1%), colitis (2.9%), hepatitis (1.8%), and nephritis (1.2%). Here, we describe an uncommon side effect of ICI, Nivolumab-induced new onset diabetes.

Conclusions: Patients on immunotherapy are known to have higher risk of developing autoimmune diseases, though diabetes is of rare occurrence. In patients receiving Nivolumab as a single agent, diabetes occurred in 0.9% of patients including two cases of diabetic ketoacidosis with average duration of onset being 4.4 months. Our case of ICI related autoimmune diabetes presented with a life-threatening metabolic disorder – diabetic ketoacidosis. Our patient tested negative for diabetes antibody panel, suggestive of ICI induced diabetes. Review of similar case reports show that 50% of ICI induced diabetes have no detectable diabetes related auto-antibodies. This case highlights the need of increased suspicion for immune-mediated disorders in patients on anti PD-1 therapy.

To cite this abstract:

Khavandi, M; Shrestha, B; Mofidian, S; Patel, A. NIVOLUMAB-INDUCED AUTOIMMUNE DIABETES – A CASE REPORT. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 763. https://www.shmabstracts.com/abstract/nivolumab-induced-autoimmune-diabetes-a-case-report/. Accessed January 21, 2020.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.